North Carolina, 2002

Damaging Wind in North Carolina, September 15, 2002

September 15, 2002 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 15, 1:00 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 15, 1:00 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN SEP 15 2002

THE FLOOD WATCH WILL BE EXTENDED THROUGH THE NIGHT. READ ON.

SATELLITE IMAGERY NOW INDICATING A WELL DEFINED LOW LEVEL CYCLONIC
CIRCULATION IN NW GEORGIA. THIS WILL MOVE ACROSS CENTRAL NORTH
CAROLINA IN THE OVERNIGHT HOURS. AS MENTION EARLIER TODAY THE
MID/UPPER LEVEL SUPPORT HAS BEEN SHEARED AWAY BUT PLENTY OF LOW
LEVEL MOISTURE REMAINS IN PLACE THROUGH DAYBREAK MONDAY. SINCE THE
SYSTEM WILL NOT HAVE A DEEP LAYER OF MOISTURE TO WORK WITH THE
RAINFALL TOTALS OF 2 INCHES IN A LOCATION PER SHIFT HAVE ALL BUT
GONE AWAY BUT THE POSSIBILITY OF 1/2 TO 3/4 OF INCH WITH ISOLATED
AREAS OF MORE POSSIBLE IS MORE LIKELY THE CASE. THE CHANCES OF RAIN
TONIGHT WILL AGAIN BE CATEGORICAL AS THE SYSTEM MOVES FROM SOUTHWEST
(EVENING) TO NORTHEAST (MORNING). THE ETA SEEMS A BIT FASTER MOTION
THAN THE AVN WITH THE SYSTEM BUT THINK THAT THE SLOWER MOTION IS
MORE LIKELY DUE TO THE TIMING OF THE LOW FORMING BEING SLOW. WINDS
FROM THE SOUTH INTO THE SYSTEM WILL MAKE FOR A SLOW MOTION AS WELL.

THE WIND PATTERN AT THE SURFACE IS DIVERGENT WITH MORE STABLE AIR IN
WESTERN NC ... THE MORE UNSTABLE AIR SHOULD PUSH INLAND TO ALONG A
LINE FROM RALEIGH TO FAYETTEVILLE. THUS RAIN MAY DECREASE A BIT AS
IT FORMS AND MOVES TOWARD THE FORECAST AREA FROM THE UPSTATE OF
SOUTH CAROLINA BEFORE BECOMING A BIT MORE ENERGIZED AS IT TRACKS
FURTHER EAST.

THEN A LARGE LULL WILL OCCUR IN THE PRECIPITATION FROM AROUND
DAYBREAK MONDAY UNTIL AFTERNOON/EVENING TIME FRAME WITH THE MOVEMENT
OF THE COLD FRONT FROM THE NORTHWEST TO SOUTHEAST THROUGH THE AREA.
WINDS SHIFT TO NORTHWEST FAIRLY EARLY AROUND THE TRIAD REGION AND
THEREFORE THE CHANCE OF RAIN MONDAY EVENING SHOULD BE SLIGHT AND
CONFINED TO THE EASTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA.
TEMPERATURES SHOULD BE AROUND 80 TO LOWER 80S WITH A FEW BREAKS IN
THE CLOUDS DURING THE AFTERNOON IN THE TRIAD/WESTERN PIEDMONT AREAS
AND A GOOD SOUTHWESTERLY FLOW IN ADVANCE OF THE SYSTEM.

TUESDAY THROUGH SUNDAY...SURFACE HIGH AND AN UPPER RIDGE BUILD OVER
THE EAST COAST ON TUESDAY. DRIER AIR MOVES INTO THE AREA TUESDAY
BEHIND THE FRONT BUT TEMPS WILL WARM UNDER MOSTLY CLEAR
SKIES...HIGHS IN THE LOWER/MID 80S. THICKNESSES DROP A LITTLE FOR
WEDNESDAY...AND CLOUDS INCREASE AHEAD OF AN APPROACHING TROUGH. WILL
BEGIN PRECIP ON WEDNESDAY NIGHT AS A DEEP SOUTHERLY FLOW
DEVELOPS...THEN CONTINUE PRECIP INTO THURSDAY AS A BROAD TROUGH WILL
BE OVER THE EASTERN CONUS. THE TROUGH LIFTS OUT ON FRIDAY BUT A LOW
LEVEL SOUTHERLY FLOW CONTINUES AHEAD OF AN APPROACHING SURFACE
FRONT. WILL CONTINUE WITH PRECIP MENTION FRIDAY AND
SATURDAY...MAINLY DIURNALLY DRIVEN. WILL START SUNDAY WITH A CHANCE
OF SHOWERS AS THE FRONT APPROACHES. TEMPS FRIDAY THROUGH SUNDAY
LOWER-MID 60S/LOWER-MID 80S. -DGS

.RAH...FLOOD WATCH CENTRAL NORTH CAROLINA THROUGH TONIGHT.

CLINE

In the hours before

Special weather statement, Sep 15, 4:07 PM EST, 4 minutes before
NCZ007>011-023>028-040>043-075>078-085-086-088-089-160001-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT SUN SEP 15 2002

...ISOLATED DAMAGING WIND GUSTS MAY OCCUR ACROSS SECTIONS OF EASTERN
NORTH CAROLINA THROUGH EARLY EVENING...

SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL MOVE NORTH
ACROSS CENTRAL NORTH CAROLINA THIS EVENING.  THE STORMS WILL PRODUCE
HEAVY RAINFALL AND BRIEF PERIODS OF WIND GUSTS BETWEEN 25 AND 35 MPH.
A STORM OR TWO MAY PRODUCE WIND GUSTS NEAR 60 MPH FOR A BRIEF INSTANCE.
VERY LITTLE THUNDER IS OCCURRING WITH THIS SYSTEM.  THUS YOU NEED TO
BE AWARE OF DARKENING SKIES IN YOUR VICINITY AND BE READY TO SEEK
SHELTER IN A STURDY STRUCTURE IN A MOMENTS NOTICE.

WSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Durham

When
September 15, 4:11 PM EST
Where
Durham County, Durham
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.017, -78.917

Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317921.